Alert archive / Pennsylvania / Flash Flood Warnings in 2011

Flash Flood Warning 111, NWS Binghamton, NY

September 27, 2011Luzerne County, Pennsylvania

NWS Binghamton, NY issued this flash flood warning at Sep 27, 2011, 7:17 PM EDT for Luzerne County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 27, 2011, 7:17 PM EDT (23:17 UTC)
Expired
Sep 27, 2011, 10:15 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Flood severity
None

County Luzerne County, PA

The radar

The Binghamton radar (KBGM), 95 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 11.3 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2011-09-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 456 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2011-09-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
456 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
557 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

144 
WGUS51 KBGM 272317
FFWBGM
PAC079-280215-
/O.NEW.KBGM.FF.W.0111.110927T2317Z-110928T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
717 PM EDT TUE SEP 27 2011

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL LUZERNE COUNTY IN NORTHEAST PENNSYLVANIA...

* UNTIL 1015 PM EDT

* AT 715 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF EXCESSIVE RAINFALL OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DALLAS AND
  HARVEYS LAKE.

EMERGENCY MANAGEMENT REPORTS TOBYS CREEK IS RUNNING NEAR BANKFUL AND 
IS ABOUT TO REACH FLOOD STAGE.

RAPID FLOODING OF STREAMS...CREEKS...URBAN...AND POOR DRAINAGE AREAS
IS LIKELY IN AND NEAR THESE LOCATIONS.

WHEN YOU CAN DO SO SAFELY...PLEASE REPORT FLOODING TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL
AT BGM.STORMREPORT@NOAA.GOV.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

LAT...LON 4140 7587 4126 7596 4125 7618 4138 7617
      4137 7604

$$

DJP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 2:48 PM EDT, 4 hours 29 minutes earlier.

Area forecast discussion, Sep 27, 2:48 PM EDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
248 PM EDT TUE SEP 27 2011

.SYNOPSIS...
A SERIES OF UPPER-LEVEL TROUGHS WILL MOVE THROUGH THE EASTERN
STATES OVER THE NEXT SEVERAL DAYS...KEEPING OUR WEATHER UNSETTLED
FOR THE REST OF THE WEEK. TEMPERATURES WILL CONTINUE TO BE MILD FOR
LATE SEPTEMBER THROUGH WEDNESDAY...BUT THEN A COOLING TREND WILL
TAKE PLACE THEREAFTER.

&&

.NEAR TERM /THROUGH TONIGHT/...
230 PM UPDATE...CUT OFF UPPER LOW NEAR SOUTH BEND CONTINUES TO BE
OUR MAIN WEATHER PLAYER...WITH AN EXTENSIVE PLUME OF MOISTURE
COMING UP THE EAST COAST. SATELLITE DERIVED PERCENT OF NORMAL
VALUES ARE ABOVE 200% OF NORMAL OVER MOST OF OUR AREA. WHILE WE
HAVE SEEN SOME LOCALLY HEAVY RAIN THUS FAR ACROSS OUR AREA...IT
HAS BEEN BRIEF ENOUGH IN DURATION TO NOT CAUSE ANY PROBLEMS.
GENERALLY SPEAKING THE LEADING EDGE OF THE RAIN IS PRODUCING ABOUT
A HALF OF AN INCH OF RAIN IN 30 MINUTES TO AN HOUR'S TIME...BUT
VALUES BEHIND THE LINE ARE MORE IN THE ORDER OF A TENTH OR TWO AN
HOUR. WITH DRIER AIR WORKING IN BEHIND THIS INITIAL SHOT OF
RAIN...FEEL FLASH FLOOD THREAT IS LIMITED THE NEXT FEW HOURS IF
THE LEADING EDGE CONTINUES TO MOVE AND THEREFORE WILL CONTINUE TO HOLD
OFF ON ANY HEADLINES. MODEL GUIDANCE CONTINUES TO SUGGEST THIS
ACTIVITY WILL WEAKEN LATER THIS EVENING AS IT SLOWLY MOVES EAST.
WILL CONTINUE TO WATCH RADAR TRENDS ESPECIALLY WATCHING THE
SHOWERS/STORMS OVER SOUTHERN PA TO SEE IF THEY LIFT
NORTHWARD...AND TO MAKE SURE OUR CURRENT RAINFALL CONTINUES TO
MOVE EAST AND NOT STALL.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY/...
230 PM UPDATE...SLOW PROGRESS CONTINUES WITH THE EVOLUTION OF THE
CUT OFF LOW THROUGH FRIDAY. WE WILL REMAIN UNSETTLED THROUGH THE
PERIOD WITH THE HIGHEST CHANCES FOR PRECIP. OCCURRING DURING THE
LATE MORNING THROUGH EARLY EVENING TIME-FRAME. PWATS REMAIN ABOVE A
1 1/4 INCHES SO HEAVY RAIN WILL CONTINUE TO BE POSSIBILITY. TEMPS
WILL STILL BE MILD THROUGH TOMORROW BUT AS THE UPPER LOW MOVES
EAST WE WILL BEGIN TO FEEL THE IMPACTS OF THE COOLER AIR ALOFT AS
HIGHS MAY BARELY MAKE IT OUT OF THE 50S BY FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH MONDAY/...
XTNDD PD BEGINS WITH AN UPR LOW DIRECTLY OVER THE FCST AREA. VERY
CHILLY AIR AND DEEP MOISTURE WILL RESULT IN CLDS AND SCT PCPN INTO
SUN. GFS AS USUAL IS MORE PROGRESSIVE WITH THE UPR LOW AND HAS IT
OPENING AND WELL OFF THE NEW ENG CST 12Z MON...WHILE THE EURO HAS
A CLSD LOW OFF CAPE MAY. IN ANYCASE...BELIEVE DRIER AIR WILL BE
SLOW TO RETURN LATE SUN INTO MON WITH THE REMAINING COLD AIR OVER
REGION. TEMPS THRU THE PD WILL BE WELL BLO NRML.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
SHRT WV SPINS ARND THE OLD UPR LOW IN IL AND BRINGS SHWRS TO THE
AREA EARLY IN THE TAF PD...RESULTING IN SPOTTY MVFR CONDS.
LEFTOVER MOISTURE OVRNGT...ALONG WITH PTCHS OF PCPN WILL CONT THE
MVFR CIIGS AND VSBY AFT 00Z...WITH SOME PLACE LWRG TO IFR OVRNGT
WITH MORE STABLE CONDS. MIXING ON WED WILL HELP CIGS AFT 14Z
WED...BUT SOME PLACE MAY REMAIN MVFR. AHD OF THE LRG LOPRES...SE WINDS AT
LESS THAN 10KTS WILL CONT THRU THE PD.

OUTLOOK...

WED NGT-SUN...VFR AND OCNL MVFR IN UNSETTLED CONDS IN SCT SHWRS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...HEDEN
NEAR TERM...HEDEN
SHORT TERM...HEDEN
LONG TERM...DGM
AVIATION...DGM
Hazardous weather outlook, Sep 27, 2:50 PM EDT, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
250 PM EDT TUE SEP 27 2011

NYZ009-015>018-022>024-036-037-044>046-057-062-PAZ040-044-048-072-
281900-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-OTSEGO-
DELAWARE-SULLIVAN-NORTHERN WAYNE-LACKAWANNA-PIKE-SOUTHERN WAYNE-
250 PM EDT TUE SEP 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HEDEN

NYZ025-055-056-PAZ038-039-043-047-281900-
TOMPKINS-TIOGA-BROOME-BRADFORD-SUSQUEHANNA-WYOMING-LUZERNE-
250 PM EDT TUE SEP 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AN AREA OF SHOWERS WITH EMBEDDED THUNDER WILL PRODUCE MODERATE TO
AT TIMES HEAVY RAIN THROUGH THIS EVENING. HEAVY RAIN COMBINED WITH
THE SATURATED GROUND COULD LEAD TO AREAS OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HEDEN

In the hours before

Special weather statement, Sep 27, 6:17 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
617 PM EDT TUE SEP 27 2011

PAZ043-044-047-272300-
LACKAWANNA PA-LUZERNE PA-WYOMING PA-
617 PM EDT TUE SEP 27 2011

...LINE OF STRONG THUNDERSTORMS WILL AFFECT LUZERNE...SOUTHEASTERN
WYOMING AND WEST CENTRAL LACKAWANNA COUNTIES...

* AT 615 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM MUHLENBERG TO NANTICOKE TO SUGAR NOTCH...AND
  MOVING NORTHEAST AT 25 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  SWEET VALLEY AND PENOBSCOT AT 625 PM EDT...
  PLYMOUTH AND PIKES CREEK AT 630 PM EDT...
  WILKES-BARRE TOWNSHIP AND WILKES-BARRE AT 635 PM EDT...
  SWOYERSVILLE AND SHAVERTOWN AT 640 PM EDT...
  WYOMING AND HARVEYS LAKE AT 645 PM EDT...
  RUGGLES AND STULL AT 650 PM EDT...
  DURYEA AND AVOCA AT 655 PM EDT...
  RANSOM AND VERNON AT 700 PM EDT...

THESE STORMS WILL PRODUCE VERY GUSTY WINDS, TORRENTIAL DOWNPOURS,
AND DANGEROUS LIGHTNING.

LAT...LON 4115 7611 4118 7632 4120 7632 4157 7601
      4154 7579 4141 7560 4102 7593

DJP
Local storm report, Sep 27, 7:07 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
707 PM EDT TUE SEP 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     FLASH FLOOD      TUNKHANNOCK             41.54N  75.95W
09/27/2011                   WYOMING            PA   911 CENTER

            SIX HOMES ARE ISOLATED AND TWO HOMES ARE SURROUNDED BY
            WATER AT MCCHORD AND HARRISON STREETS

&&

BLL
Local storm report, Sep 27, 7:10 PM EDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
710 PM EDT TUE SEP 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     FLASH FLOOD      TUNKHANNOCK             41.54N  75.95W
09/27/2011                   WYOMING            PA   911 CENTER

            WATER RESCUE FOR OCCUPENTS OF A VEHICLE THAT FELL INTO
            A SINK HOLE ON KEELERSBURG ROAD IN TUNKHANNOCK TOWNSHIP

&&

BLL
Local storm report, Sep 27, 7:13 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
713 PM EDT TUE SEP 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     FLASH FLOOD      TUNKHANNOCK             41.54N  75.95W
09/27/2011                   WYOMING            PA   911 CENTER

            MILE ROAD IN TUNKHANNOCK TOWNSHIP IS COVERED WITH WATER
            FROM STATE ROUTE 29 TO STATE ROUTE 6

&&

BLL
Local storm report, Sep 27, 7:15 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
715 PM EDT TUE SEP 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     FLASH FLOOD      EATON                   42.85N  75.60W
09/27/2011                   MADISON            NY   911 CENTER

            STATE ROUTE 2007 IN EATON TOWNSHIP IS CLOSED

&&

BLL
Local storm report, Sep 27, 7:15 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED...
NATIONAL WEATHER SERVICE BINGHAMTON NY
715 PM EDT TUE SEP 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0548 PM     FLASH FLOOD      EATON TOWNSHIP          42.85N  75.60W
09/27/2011                   WYOMING            NY   911 CENTER

            STATE ROUTE 2007 IN EATON TOWNSHIP IS CLOSED

&&

BLL

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 27, 4:04 PM EDTAreal Flood AdvisoryBGMSusquehanna3 hr
Sep 27, 5:03 PM EDTAreal Flood AdvisoryBGMLackawanna, Luzerne, Wyoming3 hr
Sep 27, 5:27 PM EDTAreal Flood AdvisoryBGMWayne3 hr
Sep 27, 5:47 PM EDTFlash Flood WarningBGMWyoming118 min
Sep 27, 6:17 PM EDTSpecial Weather StatementBGMLuzerne, Wyoming43 min
Sep 27, 7:14 PM EDTFlash Flood WarningBGMLackawanna, Luzerne3 hr
Sep 27, 7:49 PM EDTAreal Flood AdvisoryBGMWayne3 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.